Signs of a vitamin K deficiency include easily bruising.

Vitamin K Signs of Deficiency, Overdose, Toxicity

Signs of Vitamin K Deficiency

Similarly to vitamin E, the prevalence of foods high in vitamin K makes a deficiency in healthy adults rare. Most people get all the health benefits of vitamin K through their regular diet. Many foods that are a widely consumed contain significant amounts of vitamin K1 and our bodies produce some amount of vitamin K2. Also, the human body is very efficient at recycling and using vitamin K located in the body.

However, some health conditions and medications may impair vitamin K absorption and production, leading to an increased risk of deficiency. Some conditions and medications which make raise the risk of deficiency include:

  • Conditions which cause problems with dietary fat absorption, including disorders of the pancreas, gall bladder, liver, and intestines.
  • Taking oral antibiotics for extended periods of time destroy bacteria in the intestines which create vitamin K. If dietary intake is also low, this can lead to a deficiency.
  • Medications which may raise the risk of a deficiency include phenobarbital, cholestyramine, and cephalosporin antibiotics.
  • Using mineral oils can also increase the risk of having a deficiency.

Vitamin K deficiency is seen more often in infants than adults. In infants, a deficiency of this nutrient causes a syndrome known as Vitamin K Deficiency Bleeding (VKDB). Babies who are exclusively breast-fed have a much greater risk of having a deficiency than formula-fed babies. This is due to the fact that breast milk has relatively low levels of vitamin K. Risk of VKDB is also increased in infants whose mothers took certain medications during pregnancy, including isoniazid, rifampicin, anticoagulants, and anticonvulsant agents.

Some of the signs and symptoms of a potential deficiency of vitamin K include:

  • Excessive bleeding can be a sign of a deficiency. The body requires vitamin K to create the proteins used for blood clotting. A deficiency can cause slow blood clotting.
A deficiency of vitamin K can interfere with normal blood clotting.

A vitamin K deficiency can result in excessive bleeding by reducing blood’s ability to clot.

  • Bruising easily. Bruises are caused by blood pooling in soft tissue due to small capillaries being damaged. A deficiency can slow the blood clotting process, resulting in getting easily bruised, or more severe bruising.
  • Having especially heavy menstrual periods could be a sign of a deficiency.
  • Having blood in the urine or stool.
  • Chronic vitamin K deficiency could result in weakened bones.

Signs of Vitamin K Overdose and Toxicity

The two natural forms of vitamin K (vitamin K1 (phylloquinone and vitamin K2 (menaquinone) are not considered to be toxic, even with large doses. The human body is only able to store a small amount of the vitamin. This prevents too much vitamin K from being accumulated in the body, thereby reducing its toxicity.

Doses of vitamin K that exceed 500 micrograms per day may cause some minor reactions, including:

  • Skin rashes
  • Itching
  • Redness of the skin
  • Liver problems may potentially occur, but are extremely rare.

Unlike natural types of vitamin K, synthetic vitamin K (K3) is known to cause toxicity, particularly in children. This type of the vitamin is rarely used in the U.S. because of the risk of vitamin K overdose. It was previously used in vitamin supplements, but has now been banned by the FDA for use in this manner. Vitamin K3 can still be found in supplements in some other countries.

An overdose of vitamin K3 can cause a variety of symptoms, including:

  • Liver damage
  • Reduction in the number of red blood cells
  • Fatigue and weakness
  • Jaundice, which is a yellowish discoloration affecting the eyes and skin.

Vitamin K Interactions

Blood thinners like warfarin (sold as Coumadin) can interfere with vitamin K’s ability to help blood clot. If you are taking this medication, you should have a consistent intake of vitamin K. You should also avoid taking a vitamin K supplement. Consult with your physician about how much vitamin K you should be getting.

Taking a vitamin K supplement while pregnant may increase the risk of the newborn having jaundice.

Large amounts of aspirin and quinine may result in an increase in how much vitamin K you need. Also, taking antacids could inhibit the absorption of this nutrient.

Share this Article!

Creative commons image credits: Hannah Rosen | BruisesAccident Bleeding Bleeding Finger Bleed Blood

Posted in Vitamin K.

Leave a Reply

Your email address will not be published. Required fields are marked *